Arizona, 2016Flash Flooding and Heavy Rain in Arizona, August 2, 2016
August 2, 2016 · NWS FGZ · 18 events in 4 counties and zones
Deep moisture continued to move northward over Arizona fueled strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture continued to move northward over Arizona fueled strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:55 AM MST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 2, 9:55 AM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
955 AM MST TUE AUG 02 2016
.SYNOPSIS...Expect frequent afternoon and evening showers and
thunderstorms through much of this week. Slightly drier conditions
will develop by next weekend.
&&
.DISCUSSION...Deep moisture remains across the CWA today.
Substantial debris cloud cover is now starting to burn off and we
are already seeing some convection over the peaks and in Yavapai
county. A weak upper low south of Phoenix will drift northward over
the next few days and this may add some synoptic forcing to our
airmass. Either way, expect frequent and potentially widespread
convective activity for the next few days. Drier southwest flow
develops later in the week and into next weekend.
Grids look good, no updates needed.
&&
.AVIATION...FOR THE 18Z PACKAGE...Scattered to numerous
thunderstorms will develop again today. Expect storms to largely
dissipate after 02-03Z...with shower activity continuing overnight.
Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch from 10 AM MST
this morning through 5 AM MST Wednesday for AZZ011-014-017.
&&
PUBLIC...Peterson
AVIATION...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 10:15 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1015 AM MST TUE AUG 2 2016
AZZ004>018-037>040-031200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1015 AM MST TUE AUG 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY TODAY. A WEAK AREA OF LOW PRESSURE MAY
ENHANCE THE POTENTIAL FOR HEAVIER RAIN OVER EASTERN ARIZONA. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF APACHE AND
NAVAJO COUNTIES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH MOISTURE VALUES WILL PERSIST THROUGH THURSDAY...BEFORE A
DRYING TREND DEVELOPS LATE IN THE WEEK AND NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 12:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST TUE AUG 2 2016
AZZ007-012-022000-
COCONINO PLATEAU AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
1234 PM MST TUE AUG 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...
AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF DESERT VIEW AT GRAND CANYON. THE STORM IS NEARLY
STATIONARY.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY
HEAVY RAIN.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3580 11173 3585 11183 3596 11173 3591 11161
TIME...MOT...LOC 1934Z 211DEG 5KT 3587 11173
MOTTICE
Local storm report, Aug 2, 12:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1245 PM MST TUE AUG 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM LIGHTNING 1 ESE ARIZONA SNOWBOWL 35.35N 111.68W
07/20/2016 COCONINO AZ LAW ENFORCEMENT
*** 1 FATAL, 2 INJ *** LIGHTNING STRUCK 3 INDIVIDUALS
AT THE SUMMIT OF HUMPHREYS PEAK... RESULTING IN 1
FATALITY.
&&
CORRECTED LOCATION
EVENT NUMBER FGZ1600204
TMHeavy Rain, Yavapai
- When
- August 2, 1:00 PM MST to 6:00 PM MST
- Where
- Yavapai County, 5.02 mi WSW of Crown King to 3.22 mi WSW of Wagoner
- Reported by
- Mesonet
- Coordinates
- 34.170, -112.410
The Mesonet station in Minnehana (WAGA3) recorded 2.05 inches of rainfall.
Heavy Rain, Yavapai
- When
- August 2, 1:00 PM MST to 6:00 PM MST
- Where
- Yavapai County, 2.94 mi ESE of Yarnell to 1.85 mi ENE of Piedmont
- Reported by
- Mesonet
- Coordinates
- 34.210, -112.680
The Stanton Mesonet Station (ZSTA3) measured 1.93 inches of rainfall.
Heavy Rain, Yavapai
- When
- August 2, 1:00 PM MST to 6:00 PM MST
- Where
- Yavapai County, 3.25 mi NNW of Crown King to 1.22 mi SW of Venezia
- Reported by
- Mesonet
- Coordinates
- 34.240, -112.360
The Towers Mountain Mesonet station MNNA3 recorded 1.89 inches of rainfall.
Heavy Rain, Yavapai
- When
- August 2, 1:00 PM MST to 6:00 PM MST
- Where
- Yavapai County, 2.2 mi SE of Congress to 1.21 mi NE of Date
- Reported by
- Mesonet
- Coordinates
- 34.130, -112.800
The Mid Martinez Creek Mesonet station (ZMMA3) recorded 1.10 inches of rainfall.
Heavy Rain, Yavapai
- When
- August 2, 1:01 PM MST to 8:01 PM MST
- Where
- Yavapai County, 0.69 mi S of Stanton to 6.03 mi NNW of Constellation
- Reported by
- Mesonet
- Coordinates
- 34.160, -112.730
The Mesonet Station 4 miles south of Yarnell (QSTA3) recorded 1.80 inches of rainfall.
Heavy Rain, Yavapai
- When
- August 2, 1:02 PM MST to 6:02 PM MST
- Where
- Yavapai County, 0.69 mi S of Glen Ilah to 2.53 mi ENE of Piedmont
- Reported by
- Mesonet
- Coordinates
- 34.210, -112.750
The Mesonet gauge in Yarnell recorded 2.17 inches of rainfall.
Heavy Rain, Yavapai
- When
- August 2, 1:15 PM MST to 8:15 PM MST
- Where
- Yavapai County, 5.11 mi E of Camp Wood to 7.47 mi WSW of Camp Wood
- Reported by
- Mesonet
- Coordinates
- 34.800, -112.880
The Mesonet station CPA3 (22 miles north of Yava) measured 1.95 inches of rainfall.
Flash Flood, Yavapai
- When
- August 2, 1:30 PM MST to 2:30 PM MST
- Where
- Yavapai County, 1.7 mi N of Glen Ilah to 1.13 mi NNE of Desert View
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 34.244, -112.755
Two feet of water moved through a restaurant, the Yarnell Post Office was inundated with water, and portions of Highway 89 was close due to debris and mud.
Heavy Rain, Coconino
- When
- August 2, 1:45 PM MST to 8:45 PM MST
- Where
- Coconino County, 0.57 mi W of (Flg)flagstaff Arpt to 4.9 mi E of Bellemont
- Reported by
- Mesonet
- Coordinates
- 35.130, -111.680
The Mesonet station 2 miles north-northeast of Kachina Village (FLAA3) recorded 1.33 inches of rainfall.
Heavy Rain, Yavapai
- When
- August 2, 1:48 PM MST to 8:48 PM MST
- Where
- Yavapai County, 6.45 mi SSE of Crown King to 1.02 mi NNE of Crown King
- Reported by
- Mesonet
- Coordinates
- 34.110, -112.300
The Mesonet station 7 miles south-southeast of Crown King (QHBA3) recorded 1.42 inches of rainfall.
Heavy Rain, Apache
- When
- August 2, 2:14 PM MST to 8:14 PM MST
- Where
- Apache County, 9.43 mi WSW of Maverick to 1.97 mi SW of Maverick
- Reported by
- Mesonet
- Coordinates
- 33.700, -109.710
The Mesonet station 14 miles east-southeast of East Fork (QLMA3) recorded 2.16 inches of rainfall.
Heavy Rain, Apache
- When
- August 2, 2:30 PM MST to 8:30 PM MST
- Where
- Apache County, 1.13 mi W of Chambers to 6.36 mi WNW of Houck
- Reported by
- Mesonet
- Coordinates
- 35.180, -109.450
The Chambers Mesonet station (PUCA3) recorded 1.62 inches of rainfall.
Flash Flood, Yavapai
- When
- August 2, 2:35 PM MST to 3:35 PM MST
- Where
- Yavapai County, 10.26 mi SSE of Congress to 3.36 mi SSW of Constellation
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.010, -112.770
A 9.1 foot rise was reported on Martinez Creek. Residents downstream reported washed out roads. Some area were not accessible because of the flooding.
Heavy Rain, Yavapai
- When
- August 2, 3:00 PM MST to 4:00 PM MST
- Where
- Yavapai County, 6.18 mi SE of Bagdad to 3.61 mi W of Bagdad Arpt
- Reported by
- Public
- Coordinates
- 34.520, -113.080
Washes were running across portions of State Route 97. High clearance vehicles could make it across the washes without any issues while smaller cars had to turn around. Rainfall total was estimated from radar.
Flash Flood, Gila
- When
- August 2, 3:45 PM MST to 4:45 PM MST
- Where
- Gila County, 4.34 mi NW of Cedar Creek to 1.96 mi SSE of Carrizo
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 33.968, -110.149
An 8 foot rise in water was reported at the bridge in Cedar Creek.
Heavy Rain, Coconino
- When
- August 2, 4:30 PM MST to 5:30 PM MST
- Where
- Coconino County, 5.58 mi NNW of Cedar Ridge to 12.91 mi WNW of Kaibito Arpt
- Reported by
- Public
- Coordinates
- 36.470, -111.570
Reports from the public were received of a few inches of water flowing over Highway 89. Both location and amounts were estimated.
Flash Flood, Yavapai
- When
- August 2, 5:03 PM MST to 6:03 PM MST
- Where
- Yavapai County, 2.19 mi SW of Oak Creek Canyon Arp to 1.46 mi SW of Oak Creek Canyon Arp
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.830, -111.810
A 2-3 foot surge in water prompted a swift water rescue involving 5 people and one pet.
Flash Flood, Gila
- When
- August 2, 7:16 PM MST to 9:32 PM MST
- Where
- Gila County, 11.34 mi NNE of Roosevelt Grpvn Arpt to 11.78 mi NNE of Roosevelt Grpvn Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 33.780, -110.970
Highway 288 was impassable at mile post 277 due to downed logs that washed onto the road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 2, 20161 death · 1 event
- Wildfire in Wyoming, August 2 to 18, 2016$500,000 · 2 events
- Flash Flooding in New Mexico, August 2, 20162 injured · $100,000 · 4 events
- Flash Flooding and Flooding in Arizona, August 2, 2016$110,000 · 61 kt wind · 6 events
- Flash Flooding in Arizona, August 2, 2016$75,000 · 2 events
- Flash Flooding and Lightning Strike in Missouri, August 2, 2016$50,000 · 9 events
- Hail and Damaging Winds in South Dakota, August 2 to 4, 20161.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, August 2, 2016$1,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Mississippi, August 2 to 4, 2016$12,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Wyoming, August 2, 20161.5 in hail · 6 events
- Flash Flooding in New York, August 2, 20164 events
- Drought in Texas, August 2 to 16, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658396, 658398, 658399, 658406, 658400, 658392, 658397, 657138, 658404, 658403, 658394, 658402, 657139, 658391, 657140, 658407, 658389, 657986.